The association between low testosterone and ED is not entirely clear. Although these 2 processes certainly overlap in some instances, they are distinct entities. Some 2-21% of men have both hypogonadism and ED; however, it is unclear to what degree treating the former will improve erectile function. [17] About 35-40% of men with low testosterone see an improvement in their erections with testosterone replacement; however, almost 65% of these men see no improvement. [15]
Taking one of these tablets will not automatically produce an erection. Sexual stimulation is needed first to cause the release of nitric oxide from your penile nerves. These medications amplify that signal, allowing some men to function normally. Oral erectile dysfunction medications are not aphrodisiacs, will not cause excitement and are not needed in men who get normal erections.
The information shared on our websites is information developed solely from internal experts on the subject matter, including medical advisory boards, who have developed guidelines for our patient content. This material does not constitute medical advice. It is intended for informational purposes only. No one associated with the National Kidney Foundation will answer medical questions via e-mail. Please consult a physician for specific treatment recommendations.
With drug therapy, there’s a risk of side effects such as headaches, back pain or an upset stomach. Before taking any medication for erectile dysfunction it is important to ensure your doctor is ok with that decision. Medication may not work for all men, for instance, if you have diabetes or have previously had prostate surgery. ED medication might also have serious risks if you’re currently taking nitrates (commonly prescribed for chest pain), have heart disease or have low blood pressure.22
Knowing about your history of ED will help your health provider learn if your problems are because of your desire for sex, erection function, ejaculation, or orgasm (climax). Some of these questions may seem private or even embarrassing. However, be assured that your doctor is a professional and your honest answers will help find the cause and best treatment for you.
×